Alert archive / Georgia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 339, NWS Atlanta, GA

July 1, 2005Fannin County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 1, 2005, 3:51 PM EDT for Fannin County, Georgia. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2005, 3:51 PM EDT (19:51 UTC)
Expired
Jul 1, 2005, 4:15 PM EDT
In force
24 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Fannin County, GA

The radar

The Northeast Alabama radar (KHTX), 151 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 4:05 PM EDTTSTM WND DMG5 W Epworth, GASEVERAL TREES DOWN. 1 8 IN DIAMETER TREE SNAPPED IN THE MIDDLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2005-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 856 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2005-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
856 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 011952
SVRFFC
GAC111-012015-
/O.NEW.KFFC.SV.W.0339.050701T1951Z-050701T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
351 PM EDT FRI JUL 1 2005

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FANNIN COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 415 PM EDT

* AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE 
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 12 MILES WEST OF EPWORTH AND FAR WESTERN FANNIN
  COUNTY...MOVING NORTHEAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MCCAYSVILLE...LOVING AND BLUE RIDGE.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3499 8462 3485 8461 3485 8415 3498 8416

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:20 PM EDT, 31 minutes earlier.

Area forecast discussion, Jul 1, 3:20 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
320 PM EDT FRI JUL 1 2005

.SHORT TERM...
PRE-FRONTAL BOUNDARY MOVING INTO PORTIONS OF NORTHWEST GEORGIA
THIS AFTERNOON...WITH SURFACE FRONT STILL WEST OF THE MISSISSIPPI
RIVER.  MODELS HAVE BEEN TOO FAST WITH THIS SYSTEM AND THERE IS
STILL QUITE A BIT OF UNCERTAINTY.  ALTHOUGH SPC HAS DROPPED THE
SLIGHT RISK OF SEVERE THUNDERSTORMS FOR FORECAST AREA THIS
AFTERNOON...THERE IS ENOUGH MOISTURE AND INSTABILITY AVAILABLE
THAT SOME STORMS COULD BECOME SEVERE ESPECIALLY ACROSS NORTH
GEORGIA WHERE A VORT MAX WILL PROVIDE A FOCUS.  MODELS ARE
INDICATING BEST MOISTURE WILL BE OVER SOUTHEAST OF A COLUMBUS TO
MACON TO ATHENS LINE THROUGH THIS EVENING AND EXPECT SCATTERED
THUNDERSTORMS TO DEVELOP.  BELIEVE ANY THREAT OF SEVERE WILL
DIMINISH WITH LOSS OF SUNSHINE THIS EVENING. EXPECT SURFACE FRONT
TO APPROACH NORTHWEST PORTIONS OF FORECAST AREA OVERNIGHT AND
MODELS INDICATING FRONT WILL SLOWLY DRIFT SOUTH THROUGH FORECAST
AREA THROUGH SUNDAY.  MODELS ARE INDICATING LITTLE TO
NO DRYING ASSOCIATED WITH THE FRONTAL PASSAGE.  ALTHOUGH FRONT
WILL BE DIMINISHING THERE WILL BE ENOUGH OF A FOCUS...MOISTURE AND
INSTABILITY FOR AFTERNOON AND EVENING THUNDERSTORM DEVELOPMENT
SATURDAY AND SUNDAY.

.LONG TERM...
UPPER LEVEL RIDGE WILL BUILD OVER NORTH FLORIDA BY MONDAY AND INTO
THE GULF BY THE MIDDLE OF NEXT WEEK.  SEVERAL WEAK SHORT WAVES
WILL ROTATE OVER THE TOP OF RIDGE WEDNESDAY AND THURSDAY.  FOR THE
MOST PART CONVECTION SHOULD BE MAINLY DIURNALLY DRIVEN.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         73  89  71  88 /  30  30  20  40
ATHENS          72  91  70  88 /  30  40  20  40
GAINESVILLE     72  89  70  84 /  30  30  20  40
ROME            72  93  69  93 /  30  20  20  40
COLUMBUS        75  94  75  91 /  30  30  20  40
MACON           74  94  74  93 /  30  40  30  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

&&

12

In the hours before

Special weather statement, Jul 1, 3:08 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
308 PM EDT FRI JUL 1 2005

GAZ014-011945-

308 PM EDT FRI JUL 1 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING...PEA-SIZED
HAIL...AND WIND GUSTS TO 40 MPH IN DAWSON COUNTY UNTIL 345 PM EDT...

AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DAWSONVILLE...MOVING SOUTHEAST AT 15 MPH.

AT 305 PM EDT...PEA-SIZED HAIL WAS OBSERVED IN THIS STORM IN
DAWSONVILLE. THIS STORM HAS THE POTENTIAL TO CONTINUE TO PRODUCE PEA
SIZE HAIL ALONG WITH FREQUENT CLOUD-TO-GROUND LIGHTNING AND WIND
GUSTS TO 40 MPH AS IT MOVES ACROSS EASTERN AND SOUTHEASTERN DAWSON
COUNTY. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON
ROADWAYS. STAY INDOORS AND AWAY FROM ELECTRICAL APPLIANCES
UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION
FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

RAB
Special weather statement, Jul 1, 3:11 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
311 PM EDT FRI JUL 1 2005

GAZ014-011945-

311 PM EDT FRI JUL 1 2005

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...PEA-SIZED HAIL...AND
FREQUENT LIGHTNING IN DAWSON COUNTY UNTIL 345 PM EDT...

AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF DEVELOPING STRONG THUNDERSTORMS FROM BLAIRSVILLE...TO
CLEVELAND...MOVING EAST AT 10 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES
ACROSS HEAVY RAIN MAY CAUSE FLOODING...ESPECIALLY IN STEEP
MOUNTAINOUS TERRAIN.  STAY INDOORS AND AWAY FROM ELECTRICAL
APPLIANCES UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION
FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

RAB
Special weather statement, Jul 1, 3:17 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
317 PM EDT FRI JUL 1 2005

GAZ008-009-016-012000-

317 PM EDT FRI JUL 1 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND VERY HEAVY
RAIN IN WHITE...UNION...AND TOWNS COUNTIES UNTIL 400 PM EDT...

AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
DEVELOPING STRONG THUNDERSTORMS FROM BLAIRSVILLE TO 6 MILES
SOUTHEAST OF SAUTEE...MOVING EAST AT 10 MPH.

THESE STORMS WILL PRODUCE VERY HEAVY RAIN...1/4 TO 1/2 INCH DIAMETER
HAIL...AND FREQUENT CLOUD-TO-GROUND LIGHTNING. VERY HEAVY RAIN MAY
RESULT IN FLOODING...ESPECIALLY IN STEEP MOUNTAINOUS TERRAIN.
CAMPERS AND HIKERS IN THE AREA SHOULD SEEK SAFE SHELTER IMMEDIATELY.

STAY INDOORS AND AWAY FROM ELECTRICAL APPLIANCES UNTIL THE STORM HAS
PASSED.  STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND
TELEVISION FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

RAB
Special weather statement, Jul 1, 3:25 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
325 PM EDT FRI JUL 1 2005

GAZ023-012015-

325 PM EDT FRI JUL 1 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND PEA-SIZED
HAIL IN SOUTHERN HALL COUNTY UNTIL 415 PM EDT...

AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM DEVELOPING 6 MILES SOUTHWEST OF
MURRAYVILLE...MOVING SOUTHEAST AT 15 MPH.

THIS STORM PRODUCED PEA-SIZED HAIL IN DAWSON COUNTY...AND HAS A
CONTINUED POTENTIAL TO DO SO AS IT MOVES ACROSS SOUTHERN HALL
COUNTY.  THIS STORM WILL AFFECT GAINESVILLE AND OAKWOOD. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. STAY INDOORS AND
AWAY FROM ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION
FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

RAB
Special weather statement, Jul 1, 3:29 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
329 PM EDT FRI JUL 1 2005

GAZ005-012015-

329 PM EDT FRI JUL 1 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND 1/2 INCH
DIAMETER HAIL IN MURRAY COUNTY UNTIL 415 PM EDT...

AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 6 MILES EAST OF CRANDALL TO ETON...MOVING
SOUTHEAST AT 10 MPH. THESE STORMS WILL AFFECT ETON AND CRANDALL.

THIS STORM HAS THE POTENTIAL TO PRODUCE 1/2 TO 1/2 INCH
HAIL...FREQUENT CLOUD-TO-GROUND LIGHTNING...WIND GUSTS TO 40
MPH...AND VERY HEAVY RAIN. HEAVY DOWNPOURS MAY CAUSE PONDING OF
WATER ON ROADWAYS. THE STORM IS EXPECTED TO WEAKEN OR MOVE OUT OF
THE COUNTY BY 415 PM EDT.

RAB
Special weather statement, Jul 1, 3:41 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
341 PM EDT FRI JUL 1 2005

GAZ019-012030-

341 PM EDT FRI JUL 1 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING...1/2 INCH
DIAMETER HAIL...AND WIND GUSTS TO 40 MPH IN FLOYD COUNTY UNTIL 430
PM EDT...

AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF COOSA...MOVING SOUTHEAST AT
10 MPH. THIS STORM WILL THE SOUTHWEST PART OF FLOYD
COUNTY...INCLUDING CAVE SPRING.

THIS STORM HAS THE POTENTIAL TO PRODUCE 1/2 INCH DIAMETER
HAIL...FREQUENT CLOUD-TO-GROUND LIGHTNING...AND WIND GUSTS TO 40 MPH
HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.  STAY
INDOORS AND AWAY FROM ELECTRICAL APPLIANCES UNTIL THE STORM HAS
PASSED.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION
FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

RAB

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 9:14 PM EDTSevere Thunderstorm WarningFFCClarke31 min
Jul 1, 3:48 PM EDTSevere Thunderstorm WarningFFCBanks27 min
Jul 1, 4:37 PM EDTSevere Thunderstorm WarningFFCTowns38 min
Jul 1, 4:44 PM EDTSevere Thunderstorm WarningFFCDeKalb, Fulton46 min
Jul 1, 4:44 PM EDTSevere Thunderstorm WarningFFCDeKalb, Fulton46 min
Jul 1, 5:09 PM EDTSevere Thunderstorm WarningFFCCoweta51 min
Jul 1, 5:29 PM EDTSevere Thunderstorm WarningFFCOconee46 min
Jul 1, 5:33 PM EDTSevere Thunderstorm WarningFFCFayette, Fulton27 min
Jul 1, 5:35 PM EDTSevere Thunderstorm WarningFFCWalton25 min
Jul 1, 6:32 PM EDTSevere Thunderstorm WarningFFCMorgan43 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.